Wyoming, 2019

Hail and Damaging Wind in Wyoming, June 1 to 3, 2019

June 1 to 3, 2019 · NWS CYS · 8 events in 3 counties and zones

Active flow pattern over the first few days of the month produced widespread severe storms across southeastern Wyoming with strong winds from downdrafts in western Carbon County to hail across the high plains. Of note, a cold air funnel developed on the fourth prompting widespread reports and attention.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Active flow pattern over the first few days of the month produced widespread severe storms across southeastern Wyoming with strong winds from downdrafts in western Carbon County to hail across the high plains. Of note, a cold air funnel developed on the fourth prompting widespread reports and attention. As such with the development of these funnels, the funnel lifted back up never reaching the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 1, 4:17 PM MST, 48 minutes earlier.

Area forecast discussion, Jun 1, 4:17 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
517 PM MDT Sat Jun 1 2019

.SHORT TERM...(This evening through Sunday)
Issued at 220 PM MDT Sat Jun 1 2019

Upper level water vapor shows a trough axis centered over the
western coast of the US. As this trough progresses east, positive
vorticity advection will increase in southeast Wyoming and the
Nebraska Panhandle. A boundary currently over our area will aid in
forcing for storm development today and tomorrow. CAPE values are
minimal today and shear is less than impressive, but the
environment could produce severe storms with hail up to quarter
size. With little forcing today, only a few storms will reach
criteria. Stronger storms could also produce locally heavy
rainfall due to modest CAPE and storm motion less than 10 knots.

Sunday, however, parts of southeast Wyoming and the Nebraska
Panhandle are in a slight risk for severe weather. A quasi-
stationary front is currently seated in a north south orientation
over eastern Wyoming. As this front slowly moves east, warm and
moist air will be advected from the southeast. Positive vorticity
advection from a strong mid-level trough will continue across the
area further enhancing an unstable environment. The NAM shows
CAPE values in excess of 3000 J/kg along with effective bulk shear
between 40 and 45 knots. This is an incredibly favorable
environment for significant hail up to tennis ball size. The area
of greatest concern for significant hail will be east of I-25 and
south of highway 26 depending on where the surface front
progresses.

.LONG TERM...(Sunday night through Saturday)
Issued at 220 PM MDT Sat Jun 1 2019

Storms will continue into the early evening hours on Sunday, and
then taper off overnight. The surface boundary will not move far
into Monday. The mid-level trough behind it will slow as it
interacts with the Rockies providing more ingredients for
additional storm development on Monday. Severe storms will again
be possible. No reprieve from rain and storms is expected in the
long term. Long range models show the active pattern holding
steady in the western and central CONUS. Model output shows
precipitation chances everyday for the next week with multiple
troughs deepening and forcing a wet pattern. This is creating
concerns for rising rivers in the coming weeks.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 517 PM MDT Sat Jun 1 2019

There will be widely sctd showers and tstms over the area this
evening, mainly over the Neb Panhandle.  Otherwise VFR prevailing
overnight though some low stratus may create a period of MVFR cigs
over parts of the Panhandle towards Sunday morning.  Wdly sctd
showers and storms should redevelop initially over se Wy Sunday
afternoon.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Sat Jun 1 2019

The fire weather threat will continue to be low. Precipitation
has been above average the past two months, and long-range models indicate
that the active pattern will likely continue through mid-June. Continued
precipitation will enable fire weather concerns to remain low for
at least the next couple of weeks.

&&

.HYDROLOGY...
Issued at 220 PM MDT Sat Jun 1 2019

Precipitation continues to be above average in southeast Wyoming
and the Nebraska Panhandle. Several gauges especially along the
North Platte River are approaching action stage. With multiple
rounds of precipitation expected over the next few weeks, we
could see many of these gauges enter flood stage.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CW
LONG TERM...CW
AVIATION...RE
FIRE WEATHER...CW
HYDROLOGY...CW
Hazardous weather outlook, Jun 1, 1:19 PM MST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
219 PM MDT Sat Jun 1 2019

NEZ019>021-054-055-096-WYZ106>108-116>119-022030-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-South Sioux-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
219 PM MDT Sat Jun 1 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are likely with a few severe storms possible. Hail
up to quarter size is the main threat.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Severe storms are expected tomorrow afternoon with the main
threats being large hail and damaging winds. Hail could be up to
tennis ball size in stronger storms.

.Spotter information statement...

Spotter activation will be needed Sunday afternoon and evening.

NEZ002-003-095-WYZ101>103-115-022030-
Dawes-Box Butte-North Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-Laramie Valley-
219 PM MDT Sat Jun 1 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few thunderstorms are possible this afternoon. Severe threat is
low but cannot be ruled out completely. Main concern is hail up to
quarter size.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Severe thunderstorms are expected Sunday afternoon with the main
threats being large hail and damaging winds. Hail up to tennis
ball size is possible.

.Spotter information statement...

Spotter activation will be needed Sunday afternoon and evening.

WYZ104-105-109>114-022030-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
219 PM MDT Sat Jun 1 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few thunderstorms are possible this afternoon and evening. The
severe threat is low for areas west of the Laramie Range.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms are possible tomorrow afternoon and evening. The
severe threat is low west of the Laramie Range, but hail up to
quarter size cannot be ruled out.

.Spotter information statement...

Spotter activation may be needed Sunday afternoon and evening.

In the hours before

Special weather statement, Jun 1, 2:39 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
339 PM MDT Sat Jun 1 2019

WYZ115>118-012230-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
339 PM MDT Sat Jun 1 2019

...SPECIAL WEATHER STATEMENT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vedauwoo, or 11 miles southeast of Laramie, moving east at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Tie City Campground, Granite Springs Reservoir, North Crow
Campground, Vedauwoo, Federal, Granite Springs Campground, Vedauwoo
Campground, Yellow Pine Campground and Ranchettes.

This includes Interstate 80 in Wyoming between mile markers 322 and
330.

LAT...LON 4114 10550 4122 10553 4145 10497 4119 10486
TIME...MOT...LOC 2139Z 251DEG 25KT 4120 10543

Worley
Special weather statement, Jun 1, 2:41 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
341 PM MDT Sat Jun 1 2019

NEZ002-003-095-096-012230-
Box Butte NE-Dawes NE-North Sioux NE-South Sioux NE-
341 PM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOX BUTTE...
SOUTHWESTERN DAWES AND EAST CENTRAL SIOUX COUNTIES UNTIL 430 PM
MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Flahertys Corner, or 35 miles southwest of Chadron,
moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hemingford, Flahertys Corner and Marsland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4240 10361 4255 10349 4239 10301 4216 10320
TIME...MOT...LOC 2141Z 301DEG 17KT 4244 10347

Hammer
Special weather statement, Jun 1, 3:23 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
423 PM MDT Sat Jun 1 2019

WYZ103-106-012315-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
423 PM MDT Sat Jun 1 2019

...SPECIAL WEATHER STATEMENT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wheatland Reservoir 3, or 34 miles west of Wheatland, moving
northeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Albany
and west central Platte Counties.

LAT...LON 4184 10560 4192 10566 4218 10534 4193 10514
TIME...MOT...LOC 2222Z 238DEG 20KT 4190 10559

Worley
Special weather statement, Jun 1, 3:42 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
442 PM MDT Sat Jun 1 2019

NEZ003-012315-
Box Butte NE-
442 PM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE COUNTY
UNTIL 515 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Flahertys Corner, or 22 miles northwest of
Alliance, moving southeast at 15 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Box
Butte County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4225 10337 4232 10330 4223 10297 4205 10316
TIME...MOT...LOC 2242Z 301DEG 14KT 4225 10326

Hammer
Special weather statement, Jun 1, 4:09 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
509 PM MDT Sat Jun 1 2019

NEZ003-012345-
Box Butte NE-
509 PM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE COUNTY
UNTIL 545 PM MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm near
Berea, or 12 miles west of Alliance, moving southeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Alliance and Alliance Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4201 10287 4201 10304 4217 10322 4224 10313
      4211 10274 4210 10274
TIME...MOT...LOC 2308Z 309DEG 22KT 4216 10311

Hammer
Special weather statement, Jun 1, 4:32 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
532 PM MDT Sat Jun 1 2019

WYZ103-106-107-020015-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
532 PM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PLATTE COUNTY UNTIL 615
PM MDT...

At 532 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sibley Peak, or 21 miles north of Wheatland, moving northeast at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sibley Peak, Glendo Reservoir and Two Moon Campground.

This includes Interstate 25 in Wyoming between mile markers 94 and
110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4255 10466 4238 10466 4224 10507 4239 10520
      4261 10481 4260 10468
TIME...MOT...LOC 2332Z 238DEG 21KT 4236 10505

Hammer

The radar

The Cheyenne radar (KCYS), 150 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Platte

When
June 1, 5:05 PM MST
Where
Platte County, 7.47 mi WSW of Meadowdale
Measured
1.75 in hail
Reported by
Public
Coordinates
42.500, -104.830

Hail, Platte

When
June 2, 3:43 PM MST
Where
Platte County, 8.98 mi S of (7v6)guernsey Airport
Measured
1.75 in hail
Reported by
Public
Coordinates
42.130, -104.730

Thunderstorm Wind, Carbon

When
June 2, 3:55 PM MST
Where
Carbon County, 38.77 mi WSW of Encampment
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.040, -107.500

Wind measured by the sensor at the Dixon Airport.

Hail, Laramie

When
June 2, 5:19 PM MST
Where
Laramie County, 8.06 mi SSW of Albin
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.320, -104.180

Hail was significant enough to cover several inches deep on area roadways and causing area drainage ditches to run full with its combination of heavy rainfall.

Funnel Cloud, Laramie

When
June 3, 2:10 PM MST to 2:40 PM MST
Where
Laramie County, 2.95 mi SSE of Speer to 6.35 mi SSE of South Greeley
Reported by
Public
Coordinates
41.010, -104.880

Numerous reports were relayed regarding a cold air funnel cloud near the Colorado and Wyoming state line south of Terry Ranch Road. Funnel was visible from residents in the city of Cheyenne prompting numerous media inquiries as school bus drivers were still dropping off kids while the funnel was present.

Hail, Laramie

When
June 3, 3:21 PM MST
Where
Laramie County, 4.18 mi S of (82v)pine Bluffs Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.090, -104.120

Hail, Laramie

When
June 3, 3:25 PM MST
Where
Laramie County, 6.24 mi S of (82v)pine Bluffs Airport
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.060, -104.120

Hail, Laramie

When
June 3, 4:14 PM MST
Where
Laramie County, 4.18 mi S of (82v)pine Bluffs Airport
Measured
1 in hail
Reported by
Public
Coordinates
41.090, -104.120

Hail accumulated several inches deep on the area roadways for slick travel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817300, 817301, 817306, 817302, 817307, 817303, 817304, 817305.